How should you feel when taking adderall if you have adhd?

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD How should you feel when taking adderall if you have adhd?

Viewing 3 reply threads
  • Author
    Posts
    • #135794
      jeffb63
      Participant

      hi, i was diagnosed with adhd (inattentive type) about a year ago and have tried vyvanse and adderall. Vyvanse worked for about a month or so, then seemed to flatten my emotions out. Recently i tried Adderall and it motivates me and helps me focus but coming down off of it is really rough. I also take a small dose of Lexapro 5mg at night for anxiety as well as a vitamin D supplement. What suggestions or advice do you guys have?

    • #135804
      quietlylost
      Participant

      Ideally, you won’t feel blunting of emotions or any significant changes in your overall behavior if its the right med and the right dose. What you hope to notice is a reduction in some of the target symptoms of ADHD, at least enough that you’re able to use other tools and skills to manage things.

      A stimulant like Adderall can sometimes have a come down effect. If you’re on the immediate release that’s probably more noticeable than if you were on an extended version.

      In general, there’s no “right way” to feel when you’re on a medication whether or not you have ADHD. What you hope is that it helps manage your symptoms with the least side effects possible. It can be useful to journal throughout the day about your ADHD symptoms and rate them at various intervals. Maybe first when you wake up and before you take your morning dose, then throughout the day after you take your medicine. Then, in the evening once your medicine has worn off, continue to rate. Once you do this for a while you may notice patterns. Hopefully you’ll also know what symptoms the medicine actually helps with and what symptoms that you still need to address with other skills or therapy.

      We sometimes put too much weight on medication. Medication is a piece of the puzzle. It can be super effective for some people, and it can help with a number of things, but it doesn’t cure the disorder and it doesn’t work 24 hours per day. If you’re not where you’d like to be, though, talk to your doctor about the concerns you have. The ratings mentioned above can be a great tool to take to your doctor to help her/him make good medication decisions that will help you even more.

    • #135822
      Penny Williams
      Keymaster

      There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. You’ve tried two amphetamines so it might be time to try a methylphenidate.

      The right medication and dosage should not change your personality and your emotions.

      Listen to “Medication Management: How to Use and Adjust Stimulants Safely” with William Dodson, M.D.

      ADHD Medication Side Effects That No One Should Tolerate

      Penny
      ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

    • #144728
      The Cat Lady
      Participant

      The thing is… technically you shouldn’t “feel” anything; you won’t feel distracted, or forgetful. You won’t feel anxiety when making any sort of decisions. You won’t feel astounded when you look at the time, and do not know where all your time has gone. You won’t feel like you’re struggling all the time. You should just feel… Clarity. Ease. Things just… work. Things that you procrastinated on or forgotten about, are now effortless to accomplish.
      The dose may be getting too high, however, if you realize that you can’t stay away from Pinterest 😉

      11 Steps to Prescribing and Using ADHD Medication Effectively

      Read this. I, too, have been hopelessly struggling on my current dose; the above article answered a lot of my questions. Don’t be afraid to advocate for yourself. Find the Weiss Impairment scale, and the symptom checklist from CADDRA. Crucial tools to facilitate communications with your doctor. Good luck.

Viewing 3 reply threads

You must be logged in to reply to this topic.